Petite with dystonia and PD

The patient is petite, delicate and dresses fashionably. She used to wear high heels when coming to her appointments. Then she fell twice. Today she wears red flats.

The symptoms of Parkinson’s disease are curtailed by the three times per day allotment of Stalevo, and the dispersible levodopa she places on her tongue every morning. The pain, pulling and burning in her dystonic trapezius is almost more than she can bear.

Dystonia is a condition in which sustained muscle contractions cause twisting and repetitive movements or abnormal postures. Dytonia can be an early sign of PD and can also develop as a complication of levodopa treatment of PD Treatment of dystonic muscles is difficult and has been limited to minimizing the symptoms, since no cure is available.

Some dystonias improve with levodopa and wax and wane with the dose of medication. The current patient suffers continually from the acute muscle spasm, regardless of timing with her medication. The muscle contraction lies between her shoulders, her upper back, and neck. It does not lessen. For two years she has carried the muscles cramps. Relief for her comes in Botox shots applied to the muscles of her back and neck. The shots themselves are painful. In order to get the correct muscle, the needle must be inserted, then reinserted, until the firing muscle is targeted, and then the botox is released. Individual muscle cells must take up the paralyzing venom and after several days the muscle is finally soothed into smooth flat tissue. The botox shots are usually given at three months intervals. Today the patient states her pain is substantial, yet the spasms have not drawn her head to one side. When she stands to walk, one shoulder is noticeably higher. Her arm swing is limited. Her next botox appointment is still several weeks away.

About 15% of patient receiving botox eventually build anti-bodies to the medication, which reduces or completely blocks the beneficial effects of botox. In these cases patients can use the alternate toxin, called type B. There is always the possibility that botox may flow into other, nonspasmotic tissue. In such instances, the paralyzing agent may cause her head to sag. She may experience muscle weakness; as some portion of the muscle fibers have been immobilized.

Aside from the dystonia, the doctor encourages her to take two of her 15 mg. mirtazapine pills. The drug is an antidepressant and taken at night, improves the quality of sleep. Her spouse is looking into acupuncture for the burning pain the dystonia brings.

Close

Your Name (required)

Your Email (required)

Subject

Your Question